Three months on HRT

Do a quick search on the web using your favourite search engine, and you’ll find lots of trans women (and trans men and non-binary people too) sharing their experiences of hormone replacement therapy (HRT). Some give a blow-by-blow account of every tiny change they perceive from day to day, while others take a longer, more reflective view. There are quite a few three-month updates out there, so I thought I might as well add mine to the basket. Before I started HRT, I read a lot of accounts of the early physical changes I’d be likely to notice, as well as tales of various seemingly profound mental shifts, which I was particularly looking forward to. How would my experience compare?

As I mentioned in The longest journey, after several extremely frustrating bureaucratic delays, I was finally initiated into the HRT club on 6 October 2017, when I gingerly applied an Evorel 50 patch (containing 3.2 mg of estradiol) to the top of my left thigh. I know it was my left thigh because I’ve been applying patches on alternating sides on Mondays and Fridays ever since.

The psychological effects were almost instantaneous. Well, actually, that’s not surprising: if I’d waited that long for anything, with so many false starts, I’d have been pretty relieved that the wait was finally over. And with such high hopes for what this therapy would bring, it was inevitable that my mind would be charged with anticipation on top of that. And the fear of possible side effects just added to the frisson of excitement. All of this heightened something-or-other lasted for a day or two.

Of course, there was more to come. Estradiol (an oestrogen) is only part of my regime. The other part began three days later, when I received my first Gonapeptyl injection (containing 3.75 mg of triptorelin acetate) in my right buttock. (I’ve been alternating sides monthly.) Triptorelin is a GnRH (gonadotrophin-releasing hormone) analogue, which stimulates production of luteinising hormone (LH), which in turn stimulates production of testosterone – except that, somehow, by overstimulation, it soon more or less shuts it down. For the first two weeks, I also took cyproterone tablets daily to compensate for the initial androgen surge caused by triptorelin.

Once again, there was a sense of relief, a sense of anticipation, and a little nervousness about possible side effects. Once again, these psychological effects wore off after a few days.

Anyway, enough chemistry, I think. Your eyes may have glazed over while reading the last few paragraphs. Alternatively, you may have been incensed at my crude understanding of endocrinology. (I’m very happy to be corrected by experts, but no mansplainers, please!)

Three months down the line, what changes have I actually noticed? None, really.

Nothing much to report

At least, there’s been no sign of the fabled transition from dreary monochrome to rainbow-drenched technicolor. Well, somebody has to report these negative results or we’ll keep getting a skewed impression of what’s going on. I’m just a bit disappointed that I had to be one of the experimental failures.

To be fair, I might not yet be at therapeutic levels of HRT. Hopefully, it won’t be too long before I find out if my prescription is going to get ramped up a bit (or a lot).

And although I haven’t witnessed any psychological effects, there have been some slight physical changes that may well be attributable to HRT. In the first month or so, I had some slight breast tenderness (woo!), which I took to be an encouraging sign of something happening (and there may or may not be a little extra firmness in that part of my anatomy). I’ve had an unpleasant skin reaction to my patches too, so there’s a physical effect of sorts. (Hopefully, my next prescription will be for gel instead.)

The only really obvious physical effect I can report is an almost complete loss of libido (which wasn’t all that high to start with). I’m actually quite happy with that.

If only I could cry, though. Maybe that will come.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s